Maximum alert for dangerous substance.
Officials sounded a Level 3 (maximum) alert after a 39-year-old Milan man’s 2017 overdose death was determined to have been caused by a new strain of synthetic heroin.
The alarm was raised this week by the Higher Institute of Health. The 2017 death has only now been found to have been caused by the molecule ocfentanil, isolated for the first time in Italy.
Roberta Pacifici, head of the national dependence and doping centre of the Institute, told media that standards and methods for isolating this molecule had not been available at the time. So it was possible that other deaths, too, had been caused by ocfentanil before the methods had been developed.
This new, synthetic drug was developed in the early 1990s with the aim of providing a safer substitute for fentanyl, an analgesic said to be 100 times more powerful than morphine. Although early clinical trials had been encouraging, ocfentanyl was never launched on the legitimate pharmaceutical market, but instead started to appear as a “designer drug” around 2013.